Flash Flood, Montgomery
- When
- August 4, 3:00 PM EST to 4:00 PM EST
- Where
- Montgomery County, Cranesville
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 42.902, -74.440 (the zone’s center; the record gives no point)
Scattered,slow moving thunderstorms developed once again across eastern New York during the afternoon of August 4. Rains from these storms were torrential and produced flooding in the cities of Fonda and Canajoharie in Montgomery County.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
Scattered,slow moving thunderstorms developed once again across eastern New York during the afternoon of August 4. Rains from these storms were torrential and produced flooding in the cities of Fonda and Canajoharie in Montgomery County. The rains in Cranesville completely washed out Switz Hill Road. Other roads were washed out in Canajoharie with minor mud slides. Flooding up to 4 feet deep caused significant damage to Boulevard Elementary School. The tracks along State Route 5 were flooded in Fonda. Another slow moving thunderstorm produced more than an inch of rainfall in Schenectady County in only a half hour interval. This rainfall flooded some streets in the cities of Schenectady and Rotterdam, blew out some manholes and produce a minor mudslide off Interstate 890. A few basements were flooded. Three cars got stuck on Sunrise Boulevard in Rotterdam.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Aug 4, 1:35 PM EST, 1 hour 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBANY NY 235 PM EDT MON AUG 4 2003 .DISCUSSION... MUCH OF THE NORTHEAST US IS DOMINATED BY LONG WAVE GREAT LAKES TROUGH. UP CLOSE...A WEAK NORTH-SOUTH SURFACE BOUNDARY IS DRAPED ACROSS EASTERN NY THIS AFTERNOON AS SEEN BY SOME CONVECTION TO THE EAST...AND LOWER DEWPOINTS AND LESS WEATHER TO THE WEST. FURTHER UPSTREAM...A SHORTWAVE IS EVIDENT VIA WATER VAPOR IMAGERY OVER OH... AND A MORE SIGNIFICANT FEATURE IS DIGGING THE BOTTOM OF THE TROUGH AND HEADING TOWARD SOUTHERN OH AND NORTHEAST KY. TONIGHT...AS THE SURFACE BOUNDARY SLOWLY HEADS EAST...EXPECT A DECREASE IN CONVECTIVE ACTIVITY...BUT WILL HAVE TO LEAVE A CHANCE OF SHOWERS IN AS THE TAIL END OF THE FIRST SHORTWAVE MOVES BY PRIMARILY THROUGH WESTERN AND CENTRAL NY. .TUESDAY CONTINUES TO LOOK FAIRLY ACTIVE AS THE SECOND ABOVE MENTIONED SHORTWAVE WORKS ITS WAY INTO THE AREA...PRIMARILY DURING THE AFTERNOON/EVENING HOURS. THIS FEATURE HAS SOME MINOR JET SUPPORT AND ALSO A SURFACE REFLECTION. AIDED BY A MOIST AIRMASS AND DAYTIME HEATING...WILL FORECAST AND INCREASING AMOUNT OF SHOWER ACTIVITY...WITH CATEGORICAL SHOWERS AND THUNDERSTORMS DURING THE AFTERNOON/EVENING. .WEDNESDAY...TROUGH STILL TO OUR WEST...AND CANNOT RULE OUT CONVECTION...BUT PRECIPITABLE WATER STARTS TO DROP OFF BY THIS TIME...DOWN TO ABOUT 1.25 IN. DEWPOINTS STILL HIGH...IN THE UPPER 60S...BUT AT LEAST LOWER THAN YESTERDAY AND TODAYS LOWER 70 READINGS. .THURSDAY...AVN AND ETA INDICATE A DRY SLOT MOVING INTO EASTERN NY. THIS IS CLEARLY EVIDENT IN THE LOWER RH AND SURFACE PRECIPITATION FIELDS ENDING AT 84 HRS. WILL TREND THE FORECAST POPS A BIT LOWER. .FRIDAY THROUGH MONDAY...SEVERAL DAYS AGO THE NEVER ENDING TROUGH WAS FORECAST TO BEGIN LIFTING OUT OF THE REGION BY THE WEEKEND. THE LATEST GUIDANCE CONTINUES TO KEEP THIS TROUGH STUCK TO OUR WEST... AND THUS A CONTINUATION OF AN UNSETTLED FORECAST. .HYDROLOGICAL DISCUSSION... THERE CONTINUES TO BE A THREAT FOR TRAINING CELLS WITH HEAVY RAINFALL THIS EVENING. ANOTHER ROUND OF CONVECTION IS EXPECTED TO BEGIN TUESDAY AFTERNOON. THE TROPICAL AIRMASS WILL DRY OUT SOME WEDNESDAY AND THURSDAY...BUT THE POTENTIAL FOR CONVECTIVE RAINFALL CONTINUES THROUGHOUT THE WEEK. .ALY...NONE. ZAFF
CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066- 082>084-VTZ013>015-040915- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBANY NY 320 AM EDT MON AUG 4 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND ADJACENT WESTERN NEW ENGLAND. .DAY ONE...TODAY...NO SEVERE WEATHER IS FORECAST FOR TODAY. .DAYS TWO THOUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
The Albany radar (KENX), 47 km away, was scanning. The volume nearest the first event began at 19:58 UTC.
5 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2003Every state in 2003This day in weather historyWarnings in New York, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5333580, 5333581, 5333578, 5333579, 5333582.